Absorption in elderly
The oral absorption of drugs is affected in various ways in the elderly. The gastric pH is increased and the emptying time of the stomach is longer. Drugs that are dependent on a low gastric pH such as ketoconazole, indomethacin, fluconazole and tetracyclines may have decreased absorption. The blood flow in the gastrointestinal tract is decreased which could lead to less drug being absorbed. However the clinical effect
The most common cause of elevated gastric pH in elderly patients is:
Extra info: Although vagotomy can increase gastric pH, this surgery is rarely used. It is more common that the use of antacids increase gastric pH. Presence of H. pylori and a decreased mucus production are risk factors for gastric ulcers.
Would an elderly patient with an intramuscular shot of a hydrophilic drug have a more rapid or slower onset of action compared to a younger patient?
Extra info: A hydrophilic drug will more rapidly be absorbed, because elderly patients have a lower percentage of total body water, causing the drug to be more rapidly absorbed down the concentration gradient